Efalizumab (Raptiva) and Progressive Multifocal Leukoencephalopathy (Update)
February 20, 2008
The FDA received several reports of progressive multifocal leukoencephalopathy (PML) in patients using efalizumab (Raptiva). Progressive multifocal leukoencephalopathy was confirmed in 3 of 4 cases reported to the FDA. Of the 4 total reported cases, 3 patients died. All patients were on long-term treatment (> 3 years) with efalizumab. Progressive multifocal leukoencephalopathy is a rare progressive demyelinating disease of the central nervous system.
In October 2008, the FDA and Genentech revised the prescribing information of efalizumab (Raptiva) to include warnings about the risk of serious infections, including PML, bacterial sepsis, viral meningitis, invasive fungal disease, and other opportunistic infections. A black box warning was added to the labeling of efalizumab to outline these risks, which have resulted in hospitalizations or death. An additional change to the prescribing information highlighted the possible risk of permanent immune system suppression with repeat efalizumab administration in children. The FDA is reviewing the latest cases of PML to ensure that the risk of efalizumab use does not outweigh its benefits, and to ensure appropriate education and monitoring is performed with its use.
Efalizumab is an immunosuppressant labeled for the treatment of moderate to severe plaque psoriasis. Its immunosuppressant activity causes patients to become more at risk for infections. Monitor patients for signs and symptoms of these serious infections. Symptoms of PML may include weakness, vision changes, loss of coordination, difficulty speaking, or personality changes. Patients must also be taught to recognize these adverse events and to report them to their health care provider. There are no effective treatments for PML. Discontinue efalizumab in patients who develop a serious infection.
Additional information is available through the following links:
- MedWatch Alert:
- Public Health Advisory:
- News Release:
- Dear Healthcare Professional Letter:
- Dear Patient Letter:
- FDA Statement on Voluntary Withdrawal of Efalizumab:
- MedWatch Alert (2008):
- FDA News Release (2008):
February 20, 2009; October 21, 2008; University of Utah, Drug Information Service. Copyright 2009, Drug Information Service, University of Utah, Salt Lake City, UT.